Oregon, 2005

Heavy Snow in Oregon, December 18 to 19, 2005

December 18 to 19, 2005 · NWS PDT · 4 events in 4 counties and zones

2 inches Madras; 8 inches 2SW Sisters; 8 inches 2 WNW Sisters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

7 inches Condon; 9 inches The Dalles; 7 inches 2N Madras; 6.2 inches Madras; 8 inches 2SW Sisters; 8 inches 2 WNW Sisters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 18, 9:52 AM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 18, 9:52 AM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
952 AM PST SUN DEC 18 2005

UPDATED FOR AVIATION DISCUSSION

.DISCUSSION...A WINTRY WEATHER PATTERN IS EXPECTED OVER THE AREA
DURING THE NEXT 36 HOURS.  AN UPPER LEVEL SYSTEM IS CURRENTLY
APPROACHING THE SOUTHERN OREGON AND NORTHERN WASHINGTON COAST.  A
WARM FRONT OUT AHEAD OF THIS FEATURE IS CURRENTLY LIFTING NORTH
ACROSS SOUTH CENTRAL OREGON PRODUCING SNOW.  THIS FRONT WILL
CONTINUE TO LIFT NORTH THIS MORNING AND AFTERNOON.  SNOW WILL BEGIN
DOWN IN SOUTHERN DESCHUTES COUNTY IN THE SUNRIVER AND LA PINE NEAR
11 AM THIS MORNING...SPREADING NORTH INTO THE BEND AND REDMOND AREAS
EARLY THIS AFTERNOON.  GIVEN SLIGHTLY FASTER TIMING HAVE UPDATED THE
WINTER STORM WARNING FOR CENTRAL OREGON TO BEGIN AT 11 AM THIS
MORNING.  SNOW WILL ALSO INCREASE THIS AFTERNOON ACROSS NORTH
CENTRAL OREGON WHERE A WINTER STORM WARNING BEGINS AT 2 PM.
SCATTERED SNOW SHOWERS WILL ALSO DEVELOP THIS AFTERNOON IN THE
OCHOCO-JOHN DAY HIGHLANDS AND THE JOHN DAY VALLEY.  SNOW WILL
CONTINUE TO SPREAD NORTH THIS EVENING AS WARM FRONT LIFTS
NORTH...WITH ANOTHER WARM FRONT PASSAGE EXPECTED TOMORROW.  MODEL
SOUNDINGS INDICATE THAT A MIXED BAG OF SNOW...SLEET...AND FREEZING
RAIN WILL OCCUR TOMORROW.  WILL GO INTO MORE DETAILS ON THIS FOR THE
AFTERNOON FORECAST PACKAGE.  MEANWHILE...WITH EXPECTED PRECIPITATION
AIR QUALITY IS EXPECTED TO IMPROVE AND WILL LET CURRENT AIR
STAGNATION ADVISORIES EXPIRE AT NOON TODAY.

AN UPDATE WILL BE ISSUED SHORTLY TO TWEAK HIGH TEMPERATURE AND SKY
COVER FOR TODAY...INCREASE CHANCES OF PRECIPITATION TODAY FOR
CENTRAL OREGON...OCHOCO-JOHN DAY HIGHLANDS...AND THE JOHN DAY
VALLEY...AND TO ADD PATCHY FREEZING FOG THIS MORNING FOR THE WALLOWA
VALLEY AND WALLA WALLA AREAS.  JW

&&

.AVIATION...ALL TAF LOCATIONS WILL HAVE VISIBILITIES GREATER THAN 6
MILES THROUGH THIS AFTERNOON WITH THE EXCEPTION OF KALW WHICH WILL
HAVE VLIFR CONDITIONS THROUGH LATE MORNING DUE TO FREEZING FOG.
CEILINGS WILL PRIMARILY BE AT VFR AND MVFR CONDITIONS. LATE THIS
AFTERNOON CONDITIONS WILL START DETERIORATING FROM SOUTH TO NORTH AS
A WARM FRONT MOVES THROUGH THE AREA WITH MAINLY SNOW...POSSIBLY
MIXED WITH FREEZING RAIN AT KRDM AND ON THE SOUTHERN HALF OF TWEB
ROUTE 368 AFTER 12Z. TONIGHT AND TOMORROW MORNING CEILINGS WILL BE
AT LIFR AND VLIFR AT KDLS...KRDM AND ON TWEB ROUTE 368. ELSEWHERE
EXPECT VFR TO MVFR CONDITIONS. GP

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  19  17  24  23 /  10  20  30  30
ALW  22  16  22  22 /   0  20  30  30
PSC  24  19  26  23 /   0  20  30  30
YKM  24  17  27  23 /  10  20  30  30
HRI  24  17  25  24 /   0  20  30  30
ELN  22  14  26  22 /  10  20  30  30
RDM  22  16  33  26 /  60  70  60  30
LGD  20  14  28  23 /  10  20  30  30
5J0  24  14  32  23 /  20  60  40  30
DLS  27  22  30  29 /  20  60  60  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM 6 PM PST THIS EVENING THROUGH MONDAY
     AFTERNOON FOR ORZ504-ORZ506.

     AIR STAGNATION ADVISORY UNTIL NOON PST TODAY FOR ORZ044-ORZ501.

     AIR STAGNATION ADVISORY UNTIL NOON PST TODAY FOR ORZ042-ORZ043.

     WINTER STORM WARNING UNTIL 3 PM PST MONDAY FOR ORZ043.

     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 3 PM PST
     MONDAY FOR ORZ042.

     WINTER STORM WATCH FROM 6 PM PST THIS EVENING THROUGH MONDAY
     AFTERNOON FOR ORZ041.

WA...WINTER STORM WATCH FROM 6 PM PST THIS EVENING THROUGH MONDAY
     AFTERNOON FOR WAZ024.

     WINTER STORM WATCH FROM 6 PM PST THIS EVENING THROUGH MONDAY
     AFTERNOON FOR WAZ502.

&&

TI:YYY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
86/83
Hazardous weather outlook, Dec 18, 5:30 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
530 AM PST SUN DEC 18 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-191300-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
530 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, EASTERN COLUMBIA RIVER GORGE OF OREGON,
     NORTH CENTRAL OREGON, CENTRAL OREGON, OCHOCO-JOHN DAY
     HIGHLANDS, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES,

A PACIFIC WARM FRONT IS MOVING INTO SOUTHWEST OREGON.  THIS FRONT
WILL SPREAD MOISTURE INTO CENTRAL AND NORTH CENTRAL OREGON THIS
AFTERNOON THEN ACROSS EASTERN OREGON AND SOUTH CENTRAL AND SOUTHEAST
WASHINGTON TONIGHT. A WINTER STORM WARNING IS IN EFFECT FROM 2 PM
TODAY THROUGH 3 PM MONDAY FOR CENTRAL AND NORTH CENTRAL OREGON.  A
WINTER STORM WATCH IN IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON FOR THE EASTERN COLUMBIA RIVER GORGE...THE EAST SLOPES OF
THE SOUTHERN WASHINGTON CASCADES...AND THE OCHOCO-JOHN DAY
HIGHLANDS.  PLEASE REFER TO THE LATEST PDXWSWPDT WWUS46 KPDT FOR
DETAILS.  LIGHT SNOW IS EXPECTED OVER THE REMAINDER OF THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER STORM WARNING MONDAY
     CENTRAL AND NORTH CENTRAL OREGON

WINTER STORM WATCH MONDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES,
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

WINTER MIX MONDAY
      EAST SLOPES OF THE CENTRAL CASCADES, KITTITAS VALLEY, YAKIMA
      VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
      BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, LOWER
      COLUMBIA  BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
      COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
      BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
      JOHN DAY BASIN

WINTER MIX TUESDAY
       EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF
       THE CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
       KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
       WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
       NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
       OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON,
       GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
       MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
       SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
       SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
       HIGHLANDS

SNOW WILL CHANGE TO A WINTERY MIX OF SNOW...SLEET...AND FREEZING
RAIN ON MONDAY IN THE AREAS COVERED BY A WINTER STORM WATCH AND
WINTER STORM WARNING.  PLEASE REFER TO THE LATEST PDXWSWPDT WWUS46
KPDT FOR DETAILS.  A CHANCE OF WINTERY MIX IS FORECAST FOR THE
REMAINDER OF EASTERN OREGON AND SOUTH CENTRAL AND SOUTHEAST
WASHINGTON ON MONDAY AS ANOTHER WARM FRONT MOVES EAST OF THE
CASCADES.  ALTHOUGH WARM AIR WILL GRADUALLY SPREAD EAST OF THE
CASCADES AS ADDITIONAL FRONTS MOVE ACROSS THE PACIFIC NORTHWEST THE
REMAINDER OF THE WEEK...A WINTER MIX OF SNOW AND FREEZING RAIN IS
POSSIBLE IN ALL AREAS EXCEPT CENTRAL OREGON ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON THROUGH MONDAY
AFTERNOON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
December 18, 12:00 PM PST to December 19, 3:00 PM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Northern Wheeler / Southern Gilliam Counties

When
December 19, 5:30 AM PST to 3:00 PM PST
Where
Northern Wheeler / Southern Gilliam Counties forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, North Central Oregon

When
December 19, 8:45 AM PST to 3:00 PM PST
Where
North Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Eastern Columbia River Gorge

When
December 19, 10:00 AM PST to 3:00 PM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482846, 5482849, 5482847, 5482848.